Texas, 2013

High Wind in Texas, February 20 to 21, 2013

February 20 to 21, 2013 · NWS MAF · 4 events in 2 counties and zones

Strong mid level winds within southwesterly flow aloft ahead of a potent shortwave trough resulted in high winds over the higher terrain of West Texas.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Strong mid level winds within southwesterly flow aloft ahead of a potent shortwave trough resulted in high winds over the higher terrain of West Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Feb 20, 6:31 PM MST, 2 hours 47 minutes earlier.

Area forecast discussion, Feb 20, 6:31 PM MST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
731 PM CST WED FEB 20 2013

.UPDATE...

ADDED FOG TO THE FORECAST FOR THIS EVENING WITH VISIBILITIES
ALREADY 1 MILE OR LESS ACROSS MUCH OF THE PERMIAN BASIN AND LEA
COUNTY IN SE NM. THE STRONG STORM SYSTEM CURRENTLY OVER SOUTHERN
AZ CONTINUES TO MOVE EAST AND IS SLOWER THAN MOST OF THE MODELS
HAVE IT. THE DRYLINE IS RETREATING BACK WEST OVER PARTS OF THE
TRANS PECOS AND LOW CLOUDS ARE QUICKLY FILLING IN TO ITS EAST. A
PACIFIC FRONT WILL CATCH UP TO THE DRYLINE LATE THIS EVENING AND
EVENTUALLY PUSH THE LOW CLOUDS AND FOG EAST. THUNDERSTORMS...SOME
POSSIBLY SEVERE...ARE STILL ON TRACK TO DEVELOP ALONG THE FRONT
ONCE IT ENTERS THE PERMIAN BASIN OVER THE NEXT FEW HOURS.

FIRE WX...

RELATIVE HUMIDITY IS ON THE RISE ACROSS THE REGION THIS
EVENING...DUE TO COOLING TEMPERATURES OVER THE WEST AND INCREASED
MOISTURE EAST.  EVEN THOUGH A COLD FRONT WILL MOVE EAST ACROSS THE
REGION LATER TONIGHT WITH GUSTY WESTERLY 20 FOOT WINDS BEHIND
IT...RH/S SHOULD CONTINUE TO RISE TO AL LEAST GOOD RECOVERY
AREAWIDE.  CONSIDERING THE ABOVE...HAVE ALLOWED THE RED FLAG WARNING
TO EXPIRE.

DRIER AIR WILL FILTER INTO THE REGION BEHIND THE FRONT THURSDAY.
DESPITE COOL TEMPERATURES AREAWIDE...RH/S WILL STILL DROP NEAR TO
BELOW 15 PERCENT OVER SOUTHEAST NEW MEXICO...THE TRANS PECOS AND
PERMIAN BASIN.  SINCE 20 FOOT WINDS WILL REACH OR EXCEED 20 MPH IN
THESE AREAS FOR SEVERAL HOURS...WILL CONTINUE THE FIRE WEATHER WATCH
FOR THURSDAY AFTERNOON.

&&

.PREV DISCUSSION... /ISSUED 501 PM CST WED FEB 20 2013/

DISCUSSION...
THE LATEST AVIATION DISCUSSION IS INCLUDED BELOW.

AVIATION...
MVFR CEILINGS WILL SPREAD WESTWARD AFTER 21/00Z AND AFFECT KMAF AND
KHOB...AND MORE TEMPORARILY AT KINK AND KFST.  THERE WILL BE A
CHANCE OF THUNDERSTORMS TONIGHT...BUT MAINLY NORTH AND EAST OF ALL
THE TAF SITES.  A STRONG PACIFIC FRONT WILL MOVE EASTWARD OVER THE
TAF SITES FROM 21/04Z TO 21/07Z AND DISPERSE THE LOW CLOUDS.
HOWEVER...GUSTY WESTERLY WINDS WILL PREVAIL BEHIND THE FRONT AND
WILL LAST THROUGH MUCH OF THURSDAY.  SOME LOCATIONS MAY SEE
VISIBILITIES LOWERED IN BLOWING DUST...BUT WILL HOLD OFF ADDING A
MENTION SINCE RECENT RAIN MAY LIMIT THE AMOUNT OF DUST SUSPENDED IN
THE AIR.  67

PREV DISCUSSION... /ISSUED 236 PM CST WED FEB 20 2013/
POTENT UPPER LEVEL LOW OVER SOUTHWEST ARIZONA WILL GET BUMPED EAST
TOWARD EASTERN NEW MEXICO BY THURSDAY MORNING AS THE NEXT MAJOR
PACIFIC SHORTWAVE MOVES ONSHORE. THE DRYLINE AND THEN THE COLD
FRONT WILL SHARPEN AND BEGIN TO MOVE EAST THIS EVENING AS THE
UPPER LOW CONTINUES TO MOVE TOWARD THE FORECAST AREA OVERNIGHT.
EAST OF THE DRYLINE/COLD FRONT ISOLATED TO NUMEROUS THUNDERSTORMS
ARE EXPECTED TO DEVELOP ACROSS MAINLY THE PERMIAN BASIN AFTER DARK
AS LARGE SCALE LIFT ASSOCIATED WITH THE STRONG UPPER LEVEL JET
INCREASES SIGNIFICANTLY. A FEW STORMS COULD BE STRONG TO POSSIBLY
SEVERE ACROSS THE NORTHERN AND EASTERN PERMIAN BASIN GIVEN THE
MAGNITUDE OF THE FORCING AND IMPRESSIVE SHEAR. IT WILL BECOME
BREEZY TO WINDY BEHIND THE PACIFIC FRONT TONIGHT WITH HIGH WINDS
EXPECTED IN THE GUADALUPE MOUNTAINS AND THE DAVIS MOUNTAINS ABOVE
6000 FEET AS THE WIND FIELDS INCREASE THROUGH THE COLUMN WITH A
SHARP SURFACE PRESSURE GRADIENT DEVELOPING. THE UPPER LOW WILL
PASS NORTH OF THE REGION ACROSS THE PANHANDLES THURSDAY WITH A
DECENT PRESSURE GRADIENT IN PLACE. WILL CONTINUE THE HIGH WIND
WARNING FOR THE MOUNTAINS AND WILL ISSUE A WIND ADVISORY FOR MUCH
OF THE PERMIAN BASIN AND SOUTHEAST NEW MEXICO PLAINS AND INCLUDING
THE MARFA PLATEAU AND VAN HORN HIGHWAY 54 CORRIDOR. LEANED MORE
TOWARD THE WARMER AND DRIER NAM WITH STRONG DOWNSLOPE FLOW AND
ABUNDANT SUNSHINE EXPECTED.

THE NEXT COUPLE OF UPPER LEVEL TROUGHS WILL APPROACH THE FORECAST
AREA FROM THE WEST FRIDAY THROUGH NEXT MONDAY. THESE TROUGHS
WILL FORCE ANOTHER SURFACE LEE TROUGH TO DEVELOP. THESE TROUGHS WILL
HELP KEEP TEMPERATURES TO REMAIN MAINLY ABOVE NORMAL THROUGH THE
WEEKEND AND EARLY NEXT WEEK DUE TO DOWNSLOPE FLOW AND DECENT
SUNSHINE. WINDY CONDITIONS WILL CONTINUE IN THE MOUNTAINS AND HIGH
WINDS ARE POSSIBLE SOME PERIODS IN THE GUADALUPE MOUNTAINS
ESPECIALLY WITH THE MUCH STRONGER PROGGED SECOND UPPER LEVEL
SYSTEM. LATER SHIFTS WILL NEED TO MONITOR. A THIRD UPPER LEVEL
SYSTEM IS FORECAST TO APPROACH NEXT TUESDAY AND WEDNESDAY WITH
MORE WIND POSSIBLE.

FIRE WEATHER...
AS SKIES CLEAR FROM WEST TO EAST RH VALUES WILL CONTINUE TO FALL
THE REMAINDER OF THE AFTERNOON INTO EARLY EVENING.  MINIMUM RH
VALUES OF 15 PERCENT OR LESS ARE EXPECTED THIS EVENING ACROSS PARTS
OF THE WEST.  THIS WILL COMBINE WITH 20FT WINDS OF 20 MPH AND HIGH
FIRE DANGER.  A RED FLAG WARNING REMAINS IN EFFECT THROUGH 7PM CST
FOR THE DAVIS MOUNTAINS... THE UPPER TRANS PECOS... AND MARFA
PLATEAU.  A PACIFIC FRONT WILL SWEEP THROUGH OVERNIGHT BRINGING
GUSTY AND DRY CONDITIONS TO THE AREA.  A FIRE WX WATCH IS IN EFFECT
THURSDAY FOR SOUTHEAST NEW MEXICO... THE TRANS PECOS... AND MUCH OF
THE PERMIAN BASIN.  NEAR CRITICAL FIRE WX CONDITIONS MAY CONTINUE
INTO FRIDAY ALONG AND WEST OF THE PECOS RIVER.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FIRE WEATHER WATCH THURSDAY AFTERNOON FOR THE FOLLOWING ZONES...
     SOUTHEAST PLAINS/BLM ROSWELL/LNZ.

     WIND ADVISORY FROM 10 AM TO 5 PM MST THURSDAY FOR THE FOLLOWING
     ZONES... CENTRAL LEA COUNTY...EDDY COUNTY PLAINS...NORTHERN
     LEA COUNTY...SOUTHERN LEA COUNTY.

     HIGH WIND WARNING UNTIL 5 PM MST THURSDAY FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.

TX...FIRE WEATHER WATCH FROM THURSDAY AFTERNOON THROUGH THURSDAY
     EVENING FOR THE FOLLOWING ZONES... ANDREWS...BORDEN...
     CRANE...DAWSON...ECTOR...GAINES...GLASSCOCK...HOWARD...
     LOVING...MARTIN...MIDLAND...PECOS...REAGAN...REEVES COUNTY
     AND UPPER TRANS PECOS...UPTON...WARD...WINKLER.

     WIND ADVISORY FROM 11 AM TO 6 PM CST THURSDAY FOR THE FOLLOWING
     ZONES... ANDREWS...BORDEN...CRANE...DAWSON...ECTOR...
     GAINES...GLASSCOCK...HOWARD...LOVING...MARFA PLATEAU...
     MARTIN...MIDLAND...MITCHELL...PECOS...REAGAN...REEVES
     COUNTY AND UPPER TRANS PECOS...SCURRY...UPTON...VAN HORN
     AND HIGHWAY 54 CORRIDOR...WARD...WINKLER.

     HIGH WIND WARNING UNTIL 6 PM CST /5 PM MST/ THURSDAY FOR THE
     FOLLOWING ZONES... DAVIS/APACHE MOUNTAINS AREA...GUADALUPE
     MOUNTAINS.

&&

99
Hazardous weather outlook, Feb 20, 7:04 PM MST, 2 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
804 PM CST WED FEB 20 2013

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-220215-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
804 PM CST WED FEB 20 2013 /704 PM MST WED FEB 20 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TONIGHT

PATCHY DENSE FOG WILL AFFECT LOCATIONS FROM THE SOUTHEAST NEW
MEXICO PLAINS TO THE CENTRAL AND NORTHERN PERMIAN BASIN THIS
EVENING. VISIBILITIES WILL DROP BELOW ONE MILE AT TIMES BEFORE THE
FOG LIFTS LATE THIS EVENING OR EARLY THURSDAY MORNING.

SCATTERED TO NUMEROUS THUNDERSTORMS ARE POSSIBLE TONIGHT ACROSS
THE PERMIAN BASIN.  SOME OF THESE STORMS MAY BECOME SEVERE WITH
LARGE HAIL AND DAMAGING WIND...ESPECIALLY OVER THE NORTHEAST PERMIAN
BASIN.

HIGH WINDS CAN ALSO BE EXPECTED ACROSS THE GUADALUPE AND DAVIS
MOUNTAINS WHERE A HIGH WIND WARNING IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HIGH WINDS WILL CONTINUE ACROSS THE GUADALUPE AND DAVIS MOUNTAINS
THURSDAY WITH A HIGH WIND WARNING IN EFFECT.  WINDY CONDITIONS CAN
ALSO BE EXPECTED ACROSS MOST OF THE PLAINS THURSDAY WITH A WIND
ADVISORY IN EFFECT.

MORE CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE THURSDAY
AFTERNOON AND EVENING ACROSS MUCH OF THE PERMIAN BASIN...THE
TRANS PECOS AND THE SOUTHEAST NEW MEXICO PLAINS.  A FIRE WEATHER
WATCH IS IN EFFECT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED DUE TO THE LOW PROBABILITIES
OF SEVERE THUNDERSTORMS.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Event by event

4 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
February 20, 9:18 PM MST to February 21, 3:51 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
ASOS

An extensive period of high winds occurred through Guadalupe Pass in the Guadalupe Mountains culminating in a gust to 66 mph at 2349 LST on February 20th.

High Wind, Guadalupe Mountains of Culberson County

When
February 20, 11:24 PM MST to February 21, 6:28 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet

An extensive period of high winds occurred at Pine Springs in the Guadalupe Mountains culminating in wind gusts in excess of 60 mph.

High Wind, Davis / Apache Mountains Area

When
February 21, 6:10 AM CST
Where
Davis / Apache Mountains Area forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
State Official

Strong westerly winds resulted in a gust of 60 mph at McDonald Observatory in the Davis Mountains.

High Wind, Guadalupe Mountains of Culberson County

When
February 21, 3:00 PM MST to 4:00 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
RAWS

Strong west winds resulted in a gust to 58 mph in the higher elevations of the Guadalupe Mountains at 1600 LST.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, February 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 428409, 428406, 428407, 428408.